Error estimates for the finite element approximation of a semilinear elliptic control problem with state constraints and finite dimensional control space
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 1, p. 167-188

The finite element approximation of optimal control problems for semilinear elliptic partial differential equation is considered, where the control belongs to a finite-dimensional set and state constraints are given in finitely many points of the domain. Under the standard linear independency condition on the active gradients and a strong second-order sufficient optimality condition, optimal error estimates are derived for locally optimal controls.

DOI : https://doi.org/10.1051/m2an/2009045
Classification:  49J20,  35B37
Keywords: finite element approximation, optimal control problem, finitely many pointwise state constraints
@article{M2AN_2010__44_1_167_0,
     author = {Merino, Pedro and Tr\"oltzsch, Fredi and Vexler, Boris},
     title = {Error estimates for the finite element approximation of a semilinear elliptic control problem with state constraints and finite dimensional control space},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {44},
     number = {1},
     year = {2010},
     pages = {167-188},
     doi = {10.1051/m2an/2009045},
     zbl = {1191.65076},
     mrnumber = {2647757},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2010__44_1_167_0}
}
Merino, Pedro; Tröltzsch, Fredi; Vexler, Boris. Error estimates for the finite element approximation of a semilinear elliptic control problem with state constraints and finite dimensional control space. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 1, pp. 167-188. doi : 10.1051/m2an/2009045. http://www.numdam.org/item/M2AN_2010__44_1_167_0/

[1] E.L. Allgower, K. Böhmer, F.A. Potra and W.C. Rheinboldt, A mesh-independence principle for operator equations and their discretizations. SIAM J. Numer. Anal. 23 (1986) 160-169. | Zbl 0591.65043

[2] W. Alt, On the approximation of infinite optimization problems with an application to optimal control problems. Appl. Math. Opt. 12 (1984) 15-27. | Zbl 0567.49015

[3] N. Arada, E. Casas and F. Tröltzsch, Error estimates for the numerical approximation of a semilinear elliptic control problem. Comput. Optim. Appl. 23 (2002) 201-229. | Zbl 1033.65044

[4] A. Bermúdez, P. Gamallo and R. Rodríguez, Finite element methods in local active control of sound. SIAM J. Control Optim. 43 (2004) 437-465 (electronic). | Zbl 1070.49003

[5] F. Bonnans and A. Shapiro, Perturbation Analysis of Optimization Problems. Springer-Verlag, New York, USA (2000). | Zbl 0966.49001

[6] S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods. Springer, New York, USA (1994). | Zbl 1135.65042

[7] E. Casas, Boundary control of semilinear elliptic equations with pointwise state constraints. SIAM J. Control Optim. 31 (1993) 993-1006. | Zbl 0798.49020

[8] E. Casas, Error estimates for the numerical approximation of semilinear elliptic control problems with finitely many state contraints. ESAIM: COCV 8 (2002) 345-374. | Numdam | Zbl 1066.49018

[9] E. Casas, Using piecewise linear functions in the numerical approximation of semilinear elliptic control problems. Adv. Comput. Math. 26 (2007) 137-153. | Zbl 1118.65069

[10] E. Casas and M. Mateos, Second order sufficient optimality conditions for semilinear elliptic control problems with finitely many state constraints. SIAM J. Control Optim. 40 (2002) 1431-1454. | Zbl 1037.49024

[11] E. Casas and M. Mateos, Uniform convergence of the FEM. Applications to state constrained control problems. J. Comput. Appl. Math. 21 (2002) 67-100. | Zbl 1119.49309

[12] J.C. De Los Reyes, P. Merino, J. Rehberg and F. Tröltzsch, Optimality conditions for state-constrained PDE control problems with finite-dimensional control space. Control Cybern. (to appear). | Zbl 1153.49006

[13] M. Deckelnick and M. Hinze, Convergence of a finite element approximation to a state constrained elliptic control problem. SIAM J. Numer. Anal. 45 (2007) 1937-1953. | Zbl 1154.65055

[14] M. Deckelnick and M. Hinze, Numerical analysis of a control and state constrained elliptic control problem with piecewise constant control approximations, in Numerical Mathematics and Advanced Applications, Proc. of ENUMATH 2007, Graz, K. Kunisch, G. Of and O. Steinbach Eds., Springer, Berlin-Heidelberg, Germany (2008) 597-604. | Zbl 1157.65400

[15] A.V. Fiacco and G.P. Mccormick, Nonlinear Programming: Sequential Unconstrained Minimization Techniques. J. Wiley and Sons, Inc., New York, USA (1968). | Zbl 0563.90068

[16] J. Frehse and R. Rannacher, Eine l1-Fehlerabschätzung diskreter Grundlösungen in der Methode der finiten Elemente. Bonner Math. Schriften 89 (1976) 92-114. | Zbl 0359.65093

[17] D. Gilbarg and N.S. Trudinger, Elliptic Partial Differential Equations of Second Order. Springer, Berlin, Germany (1998). | Zbl 1042.35002

[18] P. Grisvard, Elliptic Problems in Nonsmooth Domains. Pitman, Boston, USA (1985). | Zbl 0695.35060

[19] D. Klatte, A note on quantitative stability results in nonlinear optimization. Seminarbericht 90, Humboldt-Universität zu Berlin, Sektion Mathematik, Germany (1987). | Zbl 0636.90082

[20] D. Klatte and B. Kummer, Nonsmooth Equations in Optimization: Regularity, Calculus, Methods and Applications. Kluwer Academic Publishers, Dordrecht, The Netherlands (2002). | Zbl 1173.49300

[21] D.G. Luenberger, Linear and Nonlinear Programming. Addison Wesley, Reading, Massachusetts, USA (1984). | Zbl 0571.90051

[22] K. Malanowski, Stability of solutions to convex problems of optimization, Lecture Notes Contr. Inf. Sci. 93, Springer-Verlag, Berlin, Germany (1987). | Zbl 0697.49024

[23] K. Malanowski, Ch. Büskens and H. Maurer, Convergence of approximations to nonlinear optimal control problems, in Mathematical Programming with Data Perturbations, A.V. Fiacco Ed., Lecture Notes to Pure and Applied Mathematics 195, Marcel Dekker, New York, USA (1998) 253-284. | Zbl 0883.49025

[24] C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints. Contr. Cybern. 37 (2008) 51-85. | Zbl 1170.65055

[25] C. Meyer, U. Prüfert and F. Tröltzsch, On two numerical methods for state-constrained elliptic control problems. Otim. Meth. Software 22 (2007) 871-899. | Zbl 1172.49022

[26] R. Rannacher, Zur l -Konvergenz linearer finiter Elemente beim Dirichlet-Problem. Math. Z. 149 (1976) 69-77. | Zbl 0321.65055

[27] R. Rannacher and B. Vexler, A priori error estimates for the finite element discretization of elliptic parameter identification problems with pointwise measurements. SIAM J. Control Optim. 44 (2005) 1844-1863. | Zbl 1113.65102

[28] S.M. Robinson, Stability theory for systems of inequalities, II: Differentiable nonlinear systems. SIAM J. Numer. Anal. 13 (1976) 497-513. | Zbl 0347.90050

[29] S.M. Robinson, Strongly regular generalized equations. Math. Oper. Res. 5 (1980) 43-62. | Zbl 0437.90094

[30] A. Rösch, Error estimates for linear-quadratic control problems with control constraints. Optim. Methods Softw. 21 (2006) 121-134. | Zbl 1085.49042

[31] A.H. Schatz and L.B. Wahlbin, Interior maximum norm estimates for finite element methods. Math. Comp. 31 (1977) 414-442. | Zbl 0364.65083

[32] A.H. Schatz and L.B. Wahlbin, Interior maximum-norm estimates for finite element methods, part II. Math. Comp. 64 (1995) 907-928. | Zbl 0826.65091

[33] F. Tröltzsch, Optimale Steuerung partieller Differentialgleichungen - Theorie, Verfahren und Anwendungen. Vieweg, Wiesbaden, Germany (2005). | Zbl 1142.49001

[34] F. Tröltzsch, On finite element error estimates for optimal control problems with elliptic PDEs, in The Proceedings of the Conference on Large Scale Scientific Computing, Sozopol, Bulgaria, June 4-8, 2009, Lect. Notes in Comp. Sci., Springer-Verlag (to appear). | Zbl pre05838068

[35] J. Zowe and S. Kurcyusz, Regularity and stability for the mathematical programming problem in Banach spaces. Appl. Math. Optim. 5 (1979) 49-62. | Zbl 0401.90104